Morning Report

Morning Report: Nitrous Abuse

Presenter: Dr Ivan Cometa PGY-2

Case: 37 year old male with history of drug abuse presents with bilateral lower extremity paresthesia and numbness, and difficulty with gait. The patient admits to prior use of marijuana and cocaine but also reports long term nitrous abuse. He states he prefers using nitrous oxide because it is readily accessible from whipped cream chargers. He otherwise denies other complaints including fevers, headache, midline back pain.

Exam:

  • Neuroexam: Motor 5/5 throughout, loss of proprioception in the lower extremities. Mild gait disturbance/ataxia
  • Spine: no midline tenderness, rectal tone wnl, no saddle anesthesia
  • Gen: No Acute Distress
  • CV: RRR, no murmurs, rubs, gallops
  • Pulm: CTAB, no wheezes/rales/rhonchi
  • Abd: NTND, no rebound/guarding

Relevant Features of the Workup:

  • CT Head Negative
  • CBC: Hg 10, macrocytic anemia
  • Chem: WNL

Learning Points:

  • Subacute combined degeneration of the cord is a myeloneuropathy of the dorsal and lateral spinal column and peripheral nerves. The typical etiology is B12 deficiency.
  • Nitrous Oxide is a readily available recreation drug which can be obtained from whipped cream chargers.
  • NO oxidizes cobalt in B12 from Co1+ to Co2+ irreversibly rendering it inactive. Patients may develop a macrocytic anemia, despite a normal serum B12. Further, functional B12 is necessary in methylation of myelin basic protein, and patients develop a myeloneuropathy.
  • Treatment of NO toxicity includes: intravenous B12 and oral methionine
  • Clinical features include dysfunction of the dorsal and lateral columns and peripheral neuropathy: loss of discriminative touch, vibration, light touch, proprioception, difficulty with gait.
  • For clarification, Nitrous Oxide (N2O) is laughing gas; Nitric Oxide (commonly called iNO for inhaled nitric oxide) is a pulmonary vasodilator you use in crashing hypoxemic patients among other uses. Unfortunately, if you search the literature you will find that many of us non-chemist medical people seem to use these terms interchangeably.
  • There is an excellent EMRAP on this December 2016

Sources:

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s